Volcanic Ashfall, South Big Island
- When
- May 29, 10:19 AM HST to 10:30 PM HST
- Where
- South Big Island forecast zone
- Reported by
- Other Federal Agency
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 29, 10:19 AM HST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 1019 AM HST Tue May 29 2018 .SYNOPSIS... Trade winds are forecast to gradually increase today and tonight as high pressure builds in north of the area. Moderate trade winds will continue through Friday then diminish a bit over the weekend as the high weakens northeast of the area. Showers will tend to favor windward and mauka areas. High clouds will continue to stream up over the area for the next several days due to an upper low west of the state. && .DISCUSSION... Short-term (through tonight) guidance remains in good agreement and supports the broad surface trough that led to a brief period with weaker trades through the holiday shifting westward and away from the state. Trades will return and become breezy as high pressure rebuilds over the region. Cloudy conditions, mainly in the form of high clouds, will likely hold in place due to the southwest upper flow drawing middle- to upper-level moisture northward into the area east of a broad upper low. Plenty of low- level moisture with precipitable water (PW) values ranging from 1.4-1.9" will support showery conditions, mostly over windward and mauka locations. Occasional showers will manage to spill over into leeward areas. A more stable and typical trade wind pattern is forecast to return through the second half of the work week beginning Wednesday as high pressure remains north of the state. Clouds and showers that do develop through this period will focus over windward and mauka locations. Upper clouds, however, may lead to cloudy conditions at times as the upper low shifts eastward or back toward the state. For the upcoming weekend, guidance supports a weakness developing within the ridge as a front passes well north of the state. If this evolves, trades may relax once again locally. Will continue to monitor and refine this extended portion of the forecast as confidence increases. A Special Weather Statement continues to highlight the potential for ashfall (trace amounts) across portions of the Big Island's Kau District. The low-level flow (up to 10 kft) has shifted out of the east-southeast and will continue through the day today. The latest UH vog model guidance reflects this and depicts volcanic emissions from the Kilauea volcano shifting over other locations on the Big Island and potentially nearing the smaller islands by the end of the day today. The low-level flow is forecast to shift back to a more easterly direction through second half of the work week beginning Wednesday. && .AVIATION... && .MARINE... A weak surface trough just west of the islands will shift westward away from the area over the next few days as a strong area of high pressure builds to the north of the state. Trade winds will strengthen today, reaching breezy levels tonight through Wednesday night. Trades will ease a bit Thursday through the weekend, but moderate to breezy conditions should prevail. A Small Craft Advisory (SCA) remains in effect for the typically windy waters around Maui and the Big Island through Wednesday night. This SCA may need to be extended through the end of the work week. Additionally, as the trade winds peak tonight through Wednesday night, the SCA may need to be expanded to include some additional marine zones. A new SSW swell will build today and reach above-average heights tonight through Thursday. After a trend downward Friday and Saturday, another above average south swell is expected to build on Sunday, possibly peaking close to advisory levels early next week. Surf along east facing shores will remain small through today, then rise to above average heights tonight into the upcoming weekend. Surf for north facing shores will remain small as well. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Thursday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && SYNOPSIS...Burke DISCUSSION...Gibbs AVIATION...Chevalier MARINE...TS
Special Weather Statement National Weather Service Honolulu HI 1019 AM HST Tue May 29 2018 HIZ024-300830- South Big Island- 1019 AM HST Tue May 29 2018 ...PERIODS OF ASHFALL LIKELY FROM KILAUEA VOLCANO... Although radar data has not detected any significant bursts of volcanic ash from Halemaumau Crater over the past few several hours, additional bursts of ash will remain possible at any time. Low level winds will remain out of the east-southeast today, then shift back out of the east Wednesday. These winds will support volcanic emissions and ashfall potentially impacting other locations on the Big Island, such as the Hilo and Kona Districts. In addition to this potential over the Big Island, some emissions could reach the smaller islands today. With winds spreading ash in the same direction, repeated eruptions will lead to a heavier buildup of ash. In addition, any ash deposited over the last several days will likely be picked up by local winds, contributing to dusty conditions. Avoid excessive exposure to ash which is an eye and respiratory irritant. Pele's hair and other lightweight volcanic glass from high fountaining fissures are being transported downwind. Residents are urged to minimize exposure to these volcanic particles, which can cause skin and eye irritation similar to volcanic ash. Those with respiratory sensitivities should take extra precaution to minimize exposure. && For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org. The USGS website for submitting ash reports can be found at http://hawaiiash.science. Burke
4 volcanic ashfall. Local standard time, as filed.
The record’s own kinds of event.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750007, 750008, 750009, 750010.